Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Tucson, AZ

September 11, 2016Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Sep 11, 2016, 3:57 PM MST for Cochise County, Arizona. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2016, 3:57 PM MST (22:57 UTC)
Expired
Sep 11, 2016, 4:45 PM MST
In force
48 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 34 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2016-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 327 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2016-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
327 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

051 
WUUS55 KTWC 112257
SVRTWC
AZC003-112345-
/O.NEW.KTWC.SV.W.0044.160911T2257Z-160911T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
357 PM MST SUN SEP 11 2016

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 445 PM MST

* AT 356 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 12 MILES NORTHWEST OF BENSON...OR
  33 MILES WEST OF WILLCOX...AND MOVING NORTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BENSON AND MESCAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY
LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS QUICKLY SO DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3193 11044 3218 11043 3232 11027 3199 11010
TIME...MOT...LOC 2256Z 243DEG 6KT 3212 11038 

$$

MEYER
2 follow-up statements
952 
WWUS55 KTWC 112329
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST SUN SEP 11 2016

AZC003-112345-
/O.CON.KTWC.SV.W.0044.000000T0000Z-160911T2345Z/
COCHISE-
429 PM MST SUN SEP 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MST
FOR NORTHWESTERN COCHISE COUNTY...

AT 428 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF BENSON...OR 30 MILES
SOUTHWEST OF WILLCOX...MOVING EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
BENSON AND MESCAL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. HEAVY RAINS FLOOD ROADS
QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3193 11044 3218 11043 3232 11027 3199 11010
TIME...MOT...LOC 2328Z 279DEG 5KT 3207 11032 

$$

MEYER
702 
WWUS55 KTWC 112342
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
442 PM MST SUN SEP 11 2016

AZC003-112351-
/O.EXP.KTWC.SV.W.0044.000000T0000Z-160911T2345Z/
COCHISE-
442 PM MST SUN SEP 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE COUNTY
WILL EXPIRE AT 445 PM MST...
                
THE STORM NORTH OF BENSON WHICH PROMPTED THE WARNING HAS WEAKENED
BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
TO 45 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3193 11044 3218 11043 3232 11027 3199 11010
TIME...MOT...LOC 2336Z 243DEG 6KT 3207 11032 

$$

MEYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 1:54 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 11, 1:54 PM MST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
154 PM MST SUN SEP 11 2016

.SYNOPSIS...Increased moisture will result in isolated to
scattered showers and thunderstorms mainly from the Tucson area
eastward through Monday. Enough residual moisture for a slight
chance of showers and thunderstorms Tuesday, then generally dry with
the exception being near the New Mexico border where a slight chance
of showers and thunderstorms will continue. Temperatures will fall
to slightly below average values for mid September this week week.

&&

.DISCUSSION...Latest satellite and radar imagery depict isolated to
scattered showers and thunderstorms across the higher terrain to the
south and east of Tucson drifting toward the east to northeast.
A few of these storms will result in gusty winds and locally heavy
rain this afternoon given the slow movement. Meanwhile, areas to the
north and west of Tucson are clear with surface dewpoints down into
the 40's as far east as Marana. Based on latest trends and high
resolution models, have lowered the PoPs for the Tucson metro area
the rest of this afternoon to a barely mentionable 10 percent this
afternoon and then indicating dry conditions this evening. Current
forecast of isolated to scattered showers and thunderstorms remain
good for much of Santa Cruz/Cochise/Graham/Greenlee Counties.

For Monday, as an upper level low now across Central California open
up and pushes to the east across a great basin, increased
southwesterly flow will help to draw up additional moisture from the
Gulf of California and Sonora. In addition, a weak shortwave
disturbance embedded in the southwesterly flow will aid in some lift
resulting in continued thunderstorm chances, with the back edge of
the fairly widespread coverage farther west compared to today.

The latest 12Z guidance has backed off somewhat on the drier air for
Tuesday as lower level southwesterly flow continued to transport
some moisture in from the northern Gulf of California. Have added
slight chance of showers of thunderstorms for much of the forecast
area. Thereafter, west to southwesterly flow will advect in drier
air due to continued troughing across the western CONUS. We still
can't rule out a slight chance of thunderstorms, especially for
eastern areas though on Wednesday and then right along the New
Mexico border through the end of the week.

Temperatures will be near normal today, then drop slightly becoming a
on average a couple of degrees below normal through the week.

&&

.AVIATION...Valid through 13/00Z.
Sct-bkn cloud bases 7-11k ft AGL. Sct SHRA/TSRA mainly east of a
KOLS-KSOW line will continue til 12/03z, some with gusty outflow
winds to 40 kts and mountain obscurations. Clearing overnight with
SHRA/TSRA again Monday aft 12/18z, even as far west as
KTUS/KRYN/KAVQ. Outside of TSRA, sfc winds generally under 12kts
through the period. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect scattered afternoon and evening
showers and thunderstorms again Monday, even a bit farther west than
today. Any storms that develop will generally move to the east or
northeast. Tuesday and Wednesday coverage of thunderstorms will be
less and mainly farther east.

Thursday onward much drier air invades the area bringing an end to
the thunderstorms and lower humidities. Winds through the period
will generally be 15 mph or less except in the vicinity of
thunderstorms where strong outflows are possible.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

PUBLIC...Lader
AVIATION/FIRE WEATHER...Drozd

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Sep 11, 12:32 PM MST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1232 PM MST SUN SEP 11 2016

AZZ503-507-513-112000-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
1232 PM MST SUN SEP 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ COUNTY
UNTIL 100 PM MST...

AT 1231 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES WEST OF HUACHUCA CITY...OR 22 MILES SOUTHEAST OF GREEN
VALLEY... MOVING EAST AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ELGIN AND SONOITA.

LAT...LON 3158 11074 3173 11074 3173 11049 3158 11049
TIME...MOT...LOC 1931Z 262DEG 5KT 3169 11068

KD
Special weather statement, Sep 11, 1:41 PM MST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
141 PM MST SUN SEP 11 2016

AZZ503-507-513-112115-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
141 PM MST SUN SEP 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 215 PM MST...

AT 140 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HUACHUCA CITY TO 16 MILES WEST OF SIERRA
VISTA SOUTHEAST. MOVEMENT WAS EAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SIERRA VISTA...HUACHUCA CITY...FORT HUACHUCA...
RAMSEY CANYON PRESERVE...PARKER CANYON LAKE AND WHETSTONE

LAT...LON 3171 11045 3173 11021 3133 11028 3133 11055
TIME...MOT...LOC 2040Z 252DEG 7KT 3166 11041 3139 11048

KD
Special weather statement, Sep 11, 2:39 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
239 PM MST SUN SEP 11 2016

AZZ508-509-511-512-112215-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING
CLIFTON/SAFFORD-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-CHIRICAHUA MOUNTAINS INCLUDING CHIRICAHUA NATIONAL
MONUMENT-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM-
239 PM MST SUN SEP 11 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE AND SOUTH
CENTRAL GRAHAM COUNTIES UNTIL 315 PM MST...

AT 238 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES NORTHEAST OF WILLCOX...MOVING SOUTHEAST AT 10 MPH. ANOTHER
STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHWEST OF
WILLCOX...MOVING SOUTHEAST AT 10 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILLCOX AND I-10 AT MILEPOST 355.

LAT...LON 3251 10993 3258 10963 3236 10946 3215 10974
      3213 11003
TIME...MOT...LOC 2138Z 329DEG 11KT 3246 10971

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 12:32 PM MSTSpecial Weather StatementTWCSanta Cruz28 min
Sep 11, 1:41 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Sep 11, 2:15 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz2 hr
Sep 11, 2:39 PM MSTSpecial Weather StatementTWC36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.